California, 2009Strong Wind in California, February 22, 2009
February 22, 2009 · NWS MTR · 1 event in 1 county or zone
Strong wind ahead of a cold front brought down trees and produced brief heavy rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind ahead of a cold front brought down trees and produced brief heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 22, 10:05 AM PST, 55 minutes earlier.
Area forecast discussion, Feb 22, 10:05 AM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1005 AM PST SUN FEB 22 2009
.DISCUSSION...AS OF 8:30 AM PST SUNDAY...
...NOTE... DATA FLOW FROM THE KMUX RADAR WAS INTERRUPTED FOR NEARLY
4 HOURS OVERNIGHT. KMUX RADAR DATA RESUMED AT ABOUT 2:45 AM PDT
THIS MORNING.
THE OFFSHORE LOW PRESSURE SYSTEM HAS FINALLY MANAGED TO ADVECT THE
DEEP SUB-TROPICAL MOISTURE OVER CENTRAL AND NORTHERN CALIFORNIA
WHICH HAS PRODUCED LIGHT TO MODERATE RAINFALL. THE GREATEST AMOUNT OF
RAIN HAS BEEN IN THE SAN FRANCISCO NORTH BAY AREA WITH UP TO 2.5
INCHES OF RAIN OVERNIGHT. ELSEWHERE...RAINFALL HAS BEEN UP TO 3/4
INCH OVER THE HIGHER TERRAIN. ACCOMPANYING THE RAIN HAS BEEN AREAS OF
STRONGER SOUTH-SOUTHEAST WIND. AREAS ALONG THE COAST AND IN THE
HIGHER TERRAIN HAVE EXPERIENCED GUSTS AROUND 45 MPH.
THE PLUME OF SUB-TROPICAL MOISTURE HAS BROUGHT OVER AN INCH
OF PRECIPITABLE WATER ACROSS THE AREA WHICH WILL REMAIN IN PLACE
THROUGH MONDAY. THEREFORE...AN ADDITIONAL 2 TO 4 INCHES OF RAIN IS
POSSIBLE IN THE NORTH BAY AND 1/2 TO 2 1/2 IS POSSIBLE FROM SAN
FRANCISCO SOUTHWARD...THE HIGHEST AMOUNTS EXPECTED IN THE
MOUNTAINS.
THE FORECAST MODELS CONTINUE TO FOCUS THE BEST DYNAMICS OVER SAN
FRANCISCO/S NORTH BAY AREA THROUGH THIS EVENING AS THE JET STREAM
OVERHEAD PROVIDES GOOD DIVERGENCE ALOFT. AS THE JET STREAM EXITS
THE AREA THE DIVERGENCE ALOFT WILL SLIP SOUTHWARD AND WORK ON THE
MOISTURE ALREADY IN PLACE. THEREFORE...EXPECT THE RAINFALL TO
INCREASE IN THE SOUTHERN PART OF THE DISTRICT TONIGHT INTO MONDAY.
AS THE SYSTEM DEPARTS LATE ON MONDAY THE RAINFALL WILL TAPER OFF.
HOWEVER...MOIST WESTERLY FLOW WILL CONTINUE THROUGH THE WEEK KEEPING
THE POSSIBILITY OF RAIN THROUGH THE WEEK.
&&
.AVIATION...AS OF 10:00 AM PST SUNDAY...A COLD FRONT IS APPROACHING
THE SAN FRANCISCO BAY AREA THIS MORNING. THIS IS RESULTING IN
SOUTHERLY WINDS AND LIGHT RAIN OVER THE TERMINALS THIS MORNING.
EXPECT PERIODS OF HEAVIER RAIN THIS AFTERNOON AS THE FRONT DRAWS
CLOSER. CIGS WILL REMAIN MAINLY MVFR THROUGH THE FORECAST PERIOD.
.MONTEREY BAY AREA TERMINALS...THE LATEST VISIBLE SATELLITE IMAGE
IS SHOWING A COLD FRONT APPROACHING THE MONTEREY BAY AREA. KMUX IS
INDICATING SHOWERS IN THE VICINITY. VFR WILL PREVAIL THROUGH THIS
AFTERNOON WITH INTERMITTENT SHOWERS. AS THE FRONT APPROACHES THE
AREA EXPECT RAIN TO BECOME MORE PREVALENT AND MVFR CONDITIONS TO
PREVAIL. WINDS WILL REMAIN SOUTHERLY THROUGH THE FORECAST PERIOD
WITH THE STRONGEST WINDS EXPECTED IN THE SALINAS VALLEY
IMPACTING KSNS THROUGH THIS EVENING.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND
SAN FRANCISCO AND MONTEREY BAYS.
...SCA FOR ROUGH SAN FRANCISCO BAR
&&
PUBLIC FORECAST: EVANS
AVIATION/MARINE: LARRY
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Feb 22, 5:11 AM PST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
511 AM PST SUN FEB 22 2009
CAZ505>507-231400-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
511 AM PST SUN FEB 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY COUNTIES OF
THE SAN FRANCISCO BAY AREA.
.DAY ONE...SUNDAY AND SUNDAY NIGHT
PERIODS OF RAIN WILL CONTINUE THROUGH SUNDAY AND SUNDAY NIGHT. THE
APPROACHING WEATHER SYSTEM HAS TAPPED INTO SUBTROPICAL MOISTURE.
THEREFORE...PERIODS OF HEAVY RAIN ARE POSSIBLE FROM SUNDAY THROUGH
SUNDAY NIGHT. 2 TO 5 INCHES OF RAINFALL IS FORECAST TO FALL ACROSS
THE NORTH BAY COUNTIES BY MONDAY MORNING. HEAVIEST RAIN WILL BE AT
HIGHER ELEVATIONS.
LOCAL FLOODING OF LOW LYING URBAN AREAS IS POSSIBLE AND TRAVEL MAY
BE HAZARDOUS.
* SPECIAL WEATHER STATEMENT...SEE SFOSPSMTR WGUS86 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ006-508>511-513-516-518-528-529-231400-
SAN FRANCISCO-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-
511 AM PST SUN FEB 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
FRANCISCO BAY AREA AND PORTIONS OF THE MONTEREY BAY AREA.
.DAY ONE...SUNDAY AND SUNDAY NIGHT
LOCALLY HEAVY RAIN MAY FALL SUNDAY AND SUNDAY NIGHT. LOCAL
FLOODING OF LOW LYING URBAN AREAS IS POSSIBLE AND TRAVEL MAY BE
HAZARDOUS.
* SPECIAL WEATHER STATEMENT...SEE SFOSPSMTR WGUS86 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ512-517-530-231400-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
511 AM PST SUN FEB 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA CRUZ
MOUNTAINS...THE SANTA LUCIA MOUNTAINS OF MONTEREY COUNTY AND ALSO
FOR THE BIG SUR COAST.
.DAY ONE...SUNDAY AND SUNDAY NIGHT
RAIN WILL CONTINUE THROUGH SUNDAY AND SUNDAY NIGHT AND COULD BE
LOCALLY HEAVY AT TIMES...MAINLY IN THE SANTA CRUZ AND SANTA LUCIA
MOUNTAINS. PERSONS LIVING NEAR THE BURN AREAS SHOULD CLOSELY
MONITOR THE LATEST FORECASTS.
* SPECIAL WEATHER STATEMENT...SEE SFOSPSMTR WGUS86 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
DYKEMA
In the hours before
Special weather statement, Feb 22, 5:00 AM PST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
500 AM PST SUN FEB 22 2009
CAZ006-505>513-516>518-528>530-230200-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
500 AM PST SUN FEB 22 2009
...PERIODS OF RAIN...LOCALLY HEAVY...WILL CONTINUE THROUGH SUNDAY
NIGHT...
...HEAVIEST RAINFALL EXPECTED ACROSS THE NORTH BAY COUNTIES...
A WEATHER SYSTEM OVER THE EASTERN PACIFIC WILL GRADUALLY APPROACH
THE NORTHERN CALIFORNIA COAST THROUGH MONDAY. THIS WEATHER SYSTEM
HAS TAPPED INTO A SUBTROPICAL MOISTURE SOURCE AND THEREFORE HAS
THE POTENTIAL OF PRODUCING HEAVY RAIN ACROSS PORTIONS OF THE SAN
FRANCISCO AND MONTEREY BAY AREAS. RAIN RATES WERE LOCALLY HEAVY IN
THE NORTH BAY ON SATURDAY NIGHT. TWO INCHES OF RAIN FELL OVERNIGHT
AT CAZADERO IN NORTHWESTERN SONOMA COUNTY. PERIODS OF RAIN WILL
CONTINUE ACROSS THE REGION THROUGH MONDAY. LOCALLY HEAVY RAIN IS
LIKELY SUNDAY AND SUNDAY NIGHT...MAINLY ACROSS SOUTHWEST-FACING
SLOPES OF THE COASTAL MOUNTAIN RANGES AND ESPECIALLY IN THE NORTH
BAY MOUNTAINS.
RAINFALL TOTALS IN THE NORTH BAY THROUGH MONDAY WILL RANGE FROM 1
TO 2 INCHES FOR URBAN AND VALLEY LOCATIONS...WHILE HIGHER
ELEVATIONS WILL PICK UP FROM 3 TO 5 INCHES.
OTHER URBAN AND LOW LYING AREAS OF THE SAN FRANCISCO AND MONTEREY
BAY AREAS WILL GENERALLY SEE RAINFALL AMOUNTS FROM ONE HALF TO 1.5
INCHES. HIGHER ELEVATION LOCATIONS WILL ACCUMULATE 2 TO 3 INCHES...WITH
THE GREATEST AMOUNTS EXPECTED OVER THE SANTA CRUZ AND SANTA LUCIA
MOUNTAINS.
LOCALLY GUSTY SOUTH WINDS ARE EXPECTED THROUGH MONDAY.
DUE TO THE FACT THE RAIN IS FALLING ON INCREASINGLY SATURATED
SOILS...PERSONS NEAR LOW-LYING AREAS THAT ARE PRONE TO FLOODING
SHOULD CLOSELY MONITOR THE LATEST WEATHER FORECASTS AND BE
PREPARED TO TAKE ACTION IF WATCHES OR WARNINGS ARE ISSUED FOR
FLOODING OR DEBRIS FLOWS.
DYKEMA
Strong Wind, North Bay Interior Valleys
- When
- February 22, 11:00 AM PST to 11:30 AM PST
- Where
- North Bay Interior Valleys forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Several trees fell in western Sonoma County during this storm. One of those trees killed a 49-year-old woman as she walked along Freestone Flat Road near Freestone. The oak tree was approximately 60 feet tall.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, February 22 to 23, 2009$140,000 · 13 events
- Heavy Snow in Maine, February 22 to 23, 200917 events
- Winter Storm and Heavy Snow in Maine, February 22 to 23, 200913 events
- Heavy Snow in New Hampshire, February 22 to 23, 200910 events
- Strong Wind in New Jersey, February 22 to 23, 2009$10,000 · 10 events
- Heavy Snow and Winter Weather in New York, February 22 to 23, 20099 events
- Winter Weather in North Carolina, February 22, 20098 events
- Heavy Snow in West Virginia, February 22 to 23, 20097 events
- Strong Wind in Delaware, February 22 to 23, 2009$1,000 · 4 events
- Lake-Effect Snow in New York, February 22 to 23, 20094 events
- Heavy Snow and Winter Weather in Vermont, February 22 to 23, 20093 events
- Winter Storm in West Virginia, February 22 to 23, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154482.